Hail, Newton
- When
- May 10, 1:05 PM CST
- Where
- Newton County, Compton
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.080, -93.300
A cold front moved through Arkansas on the 9th, but the front then stalled and moved back to the north as a warm front on the 10th. Severe storms developed north of the front during the afternoon, with tornadoes developing closer to the front during the early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A cold front moved through Arkansas on the 9th, but the front then stalled and moved back to the north as a warm front on the 10th. Severe storms developed north of the front during the afternoon, with tornadoes developing closer to the front during the early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 10, 11:54 AM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 1254 PM CDT SAT MAY 10 2008 .AVIATION... SFC WARM FNT OVR SRN ATTM WL CONT WORKING SLOLY NWD THIS AFTN INTO CNTRL AR. MEANWHILE...H85 BNDRY NOTED ACRS CNTRL AR WITH SCTD SHRA/ TSRA STARTING TO FORM ALONG IT. CONVECTION WL CONT TO EXPAND IN COVERAGE THIS AFTN OVR THE NRN HALF OF AR AS WARM FNT WORKS NWD... WITH MVFR/OCNL IFR CONDS EXPECTED. FURTHER S...SCTD STORMS WL FIRE LATER THIS AFTN AND CONT INTO THE EVENING AS CDFNT WORKS EWD FM THE PLAINS. MENTIONED WIND GUSTS OF 40 TO 50 MPH WITH STORMS AHEAD OF FNT. CONVECTION WL DIMINISH FM THE W LATER THIS EVENING...WITH GUSTY W/NWLY WINDS USHERING DRIER AIR INTO THE FA. VFR CONDS WL RETURN TO THE AREA LATER TNGT AND SUN. /44/ && .PREV DISCUSSION... /ISSUED 1000 AM CDT SAT MAY 10 2008/ UPDATE... NEAR TERM UPDATE...SOME INCREASE IN ELEVATED TSRA HAS BEEN NOTED DURING THE PREVIOUS HOUR...PER DATA FROM KLZK DATA. COVERAGE OF THIS ACTIVITY INDICATES THAT ONLY MINOR REINFORCEMENT OF THE SURFACE BOUNDARY WILL BE POSSIBLE...NOW LOCATED NEAR A LINE FROM WALDRON...TO STUTTGART. INITIALLY...LARGE HAIL WILL BE THE THREAT WITH THESE STORMS. DAMAGING WIND...AND TORNADIC THREAT WILL INCREASE...ESPECIALLY AFTER 19Z. /55/ && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 1139 AM CDT SAT MAY 10 2008 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-111000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 1139 AM CDT SAT MAY 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT RESIDENTS OF ARKANSAS ARE ADVISED TO MONITOR THE LATEST WEATHER STATEMENTS...AND BE PREPARED TO IMPLEMENT PERSONAL SEVERE WEATHER SAFETY ACTIONS. MUCH OF ARKANSAS IS UNDER A MODERATE RISK OF SEVERE WEATHER TODAY. THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS AFTERNOON ACROSS MUCH OF THE STATE. THROUGH EARLY AFTERNOON...LARGE HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS. BY THE MID AFTERNOON HOURS...INSTABILITY...BASED NEAR THE SURFACE... IS EXPECTED TO RAPIDLY INCREASE ACROSS WESTERN ARKANSAS...AHEAD OF A COLD FRONT APPROACHING WESTERN PORTIONS OF STATE. THUNDERSTORMS FORMING IN THIS REGION WILL HAVE THE POTENTIAL TO REALIZE THIS INSTABILITY. THIS INSTABILITY...COMBINED WITH FORECAST WIND PROFILES SUGGEST SUPERCELL THUNDERSTORMS WILL BE LIKELY. LARGE HAIL...DAMAGING WIND GUSTS...AND TORNADOES WILL BE POSSIBLE WITH THESE STORMS...AS THE RACE QUICKLY TO THE EAST. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF A LARGE...LINEAR SQUALL LINE TO DEVELOP AHEAD OF THE COLD FRONT DURING THE EVENING HOURS. THIS WOULD PROMOTE THE POTENTIAL FOR WIDESPREAD...DAMAGING WIND GUSTS. BE PREPARED FOR THIS DANGEROUS SEVERE WEATHER SITUATION....MONITOR THE LATEST WEATHER BULLETINS...AND REVIEW SEVERE WEATHER SAFETY RULES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE AFOREMENTIONED COLD FRONT WILL MOVE OUT OF THE STATE SUNDAY. DRY WEATHER WILL RETURN FOR THE EARLY PART OF NEXT WEEK...AS HIGH PRESSURE MOVES INTO THE REGION. ANOTHER FRONT WILL MOVE INTO THE AREA TUESDAY...BRINGING THE NEXT CHANCE OF RAINFALL FOR TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING... PARTICULARLY IN THE SOUTHERN TWO THIRDS OF THE STATE. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 55
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 1039 AM CDT SAT MAY 10 2008 ARZ021-022-030-038-101625- JOHNSON-LOGAN-POPE-YELL- 1039 AM CDT SAT MAY 10 2008 ...SIGNIFICANT WEATHER ALERT FOR JOHNSON...LOGAN...POPE AND YELL COUNTIES UNTIL 1130 AM CDT... AT 1035 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COVE LAKE...MOVING EAST AT 45 MPH. SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. AREAS THAT WILL BE AFFECTED INCLUDE RICH MOUNTAIN...MIDWAY... RUSSELLVILLE...DARDANELLE...NEW BLAINE AND SULPHUR SPRINGS. TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING AREA. MOTORISTS SHOULD BE ADVISED TO EXPECTED REDUCED VISIBILITY DUE TO THE VERY HEAVY RAIN. 44
The Springfield radar (KSGF), 129 km away, was scanning. The volume nearest the first event began at 19:06 UTC.
27 hail, 9 thunderstorm wind, 7 tornado. Local standard time, as filed.
Trees, power poles, and power lines were down.
More than 100 trees were blown down in the area around Lake Norrell, with some of the trees down on houses. There was roof damage to houses on Lake Norrell Road, West Lake Road, and Eagles Nest Road. Some sheds and boat docks were also damaged.
Hail fell at the intersection of Charles Bussey Ave. and Spring St.
Hail fell at the intersection of Interstate 40 and Springhill Dr.
Hail was reported at the intersection of Interstate 430 and Interstate 30.
Hail fell in the Crystal Valley Road area.
Hail fell at the intersection of Chicot Road and Mabelvale Cutoff.
Some trees were knocked down, one of which fell on a van.
Trees were down on Arkansas Highway 36.
Trees were down on Smith Road off of Arkansas Highway 16.
Trees were blown down near Berryhill Park.
Large tree limbs were down.
A tornado touched down for only a few seconds in an open field on a hilltop. A resident on Robert Lane witnessed the tornado.
Damage was limited to trees being blown down. Much of the tornado's path was over creek bottoms and a swampy area. The tornado exited Lonoke County, southeast of Humnoke, and entered Prairie County, in the swamp surrounding Bayou Meto south of U.S. Highway 165. A portion of the tornado's track was determined by an Arkansas Forestry Commission fly-over.
This tornado exited Lonoke County, southeast of Humnoke, and entered Prairie County, in the swampy area around Bayou Meto south of U.S. Highway 165. Damage was limited to some trees blown down in the swamp. This part of the tornado's track was determined by an Arkansas Forestry Commission fly-over.
A tornado touched down west of Stuttgart, near the Arkansas/Prairie County line. The tornado then moved toward the east-southeast, passing through the southern sections of Stuttgart. Most of the damage in the city was along and a few blocks to the north of 22nd Street (Arkansas Highway 130). The tornado then passed through the southern part of the Country Club Estates area and moved out across farmsteads, finally taking a turn toward the southeast and ending northeast of Almyra. Altogether, some 800 homes were damaged, along with 82 businesses, and approximately 750 vehicles. Two schools, a community college's training center, a nursing home, and a sports complex were also damaged. Six people had to be rescued after the building housing a dollar store collapsed, trapping the people inside. About 3800 customers lost electric service in the Stuttgart area, and about 2000 customers were without telephone service. Seventy-five animals were treated for minor injuries at Stuttgart's animal shelter.
The tornado destroyed a tractor shed that was 50 feet by 70 feet, and a carport. Trees and power lines were knocked down as well. The tornado exited Woodruff County, southeast of Morton, and continued into Cross County (WFO Memphis County Warning Area), south of Fair Oaks.
Many trees were blown down, including a huge tree that fell on an old house being used as a deer camp. Part of the roof of a house was blown off.
Power lines were down south of Lakeway.
Numerous trees were down in the area.
Numerous trees were down in the area, and some of the trees were on houses.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2008Every state in 2008This day in weather historyThe tornado archive for Arkansas, 2008Warnings in Arkansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97251, 99292, 99329, 99339, 99294, 99295, 99296, 99297, 99298, 99299, 99300, 99301, 99302, 106597, 99349, 99303, 99380, 99304, 99376, 99305, 99306, 99372, 99308, 99309, 99310, 99311, 92472, 99312, 99316, 99317, 106860, 99313, 99314, 99350, 92473, 92463, 92466, 92467, 92468, 92469, and more.